Illinois, 2017

Strong Wind in Illinois, April 9, 2017

April 9, 2017 · NWS PAH · 7 events in 7 counties and zones

Between a surface low pressure system over the central Plains and high pressure off the Carolina coast, strong southwest winds occurred across parts of southern Illinois. Winds gusted between 40 and 50 mph along and west of Interstate 57, including Marion and Mount Vernon.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Between a surface low pressure system over the central Plains and high pressure off the Carolina coast, strong southwest winds occurred across parts of southern Illinois. Winds gusted between 40 and 50 mph along and west of Interstate 57, including Marion and Mount Vernon. The peak wind gusts at airport sites included 49 mph at Carbondale, 43 mph at Marion, and 40 mph at Mount Vernon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 9, 5:26 AM CST, 5 hours 34 minutes earlier.

Area forecast discussion, Apr 9, 5:26 AM CST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
626 AM CDT Sun Apr 9 2017

.UPDATE...
Issued at 626 AM CDT Sun Apr 9 2017

The AVIATION section has been updated for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 300 AM CDT Sun Apr 9 2017

The pressure gradient across the region will be tightening through
the morning, so temperatures are not likely to drop much, if any,
through daybreak. With the very mild start to the day, will definitely
be leaning to the warm side of guidance for highs throughout the
area. A few 80 degree readings are likely, but most areas will be
in the upper 70s.

Used the consensus of all short range guidance for sustained
winds and wind gusts through the day. Not much change here. The
strongest winds will be over our northwest territories where gusts
will be range 35-40 mph, which is nipping right up to Wind
Advisory criteria. We do not plan on issuing an Advisory at this
time, but observations will have to be watched closely. Will
continue to mention it in the HWO.

The 00Z guidance keeps the area dry through daybreak Monday, and
then continues to trend a bit drier through the Monday/Tuesday
event. With the upper ridge in the vicinity, there is a lot of
warm air in the 850mb-700mb layer, which may retard deep
convection for much of the day Monday, even in southern Illinois
and southeast Missouri. If we get substantial precipitation, it
will be due to thunderstorms, so will keep a mention of
thunderstorms Monday and Monday night.

The 00Z GFS is a fast outlier with the cold frontal passage
through the area. It has the front south of our region by 12Z
Tuesday and keeps the entire area dry Tuesday. Will side with the
remainder of guidance and keep chance PoPs focused over the
southeast half of the area Tuesday and into Tuesday evening.
Not as confident about thunderstorms Tuesday, but will defer to the
new Day 3 Convective Outlook, and keep a slight chance of thunder
in the southeast half to third of the area through the day.

Wind fields will be pretty stout in the north Monday afternoon
and evening, but instability will not be. Cannot rule out a stray
strong to severe storm, but will generally be looking at a
lightning and heavy rain concern.

Will be leaning toward the warm side of guidance for highs and
lows for today through Monday night. Southwest winds will be gusty
tonight into Monday, but not as strong as this afternoon.

.LONG TERM...(Wednesday through Saturday)
Issued at 300 AM CDT Sun Apr 9 2017

Medium to low confidence in the extended...mainly with pops.

The models are in good agreement on a dry start to the extended with
upper level ridging over the region along with a surface high.
This will create warming through sinking and compression. This
warming should persist as the surface high drifts off the east
coast bringing a warm and moist flow back into the region. Also
There will be a cold front move through late Thursday albeit
little in the way of cold air in its wake...with little to no
change in temperatures. However dew points will be in the 50s for
the most part which is enough for thunderstorms but the strength
should not be too impressive with dew points that low. Rain
chances will persist with the southerly flow at the surface and
another front approaching late in the weekend. Models are
consistent with instability through the later half of the week
with MUCAPE staying positive through the end of the week. Also
surface based during the day most anything at night should be
elevated in nature. In addition to low summer like pops...qpf
amounts are very low throughout the extended. One thing the models
have been persistent with and in good agreement is that
temperatures will be above normal through the extended with high
well into the 70s across the board.

&&

.AVIATION...
Issued at 626 AM CDT Sun Apr 9 2017

The forecasts are VFR. Southwest winds at 45kts around 2kft AGL over
the region early this morning have led to LLWS being inserted for
all sites until mixing leads to gustiness at the surface around
14Z. The main concern to aviation will be strong south winds
gusting over 30kts at times this afternoon. The strongest winds
are expected at KCGI. The gustiness to a lesser extent is expected
to continue through the night as well. If the gustiness subsides
LLWS will be a concern again tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM...KH
AVIATION...DRS
Hazardous weather outlook, Apr 9, 2:17 AM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
317 AM CDT Sun Apr 9 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
317 AM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

South winds will gust 30 to 40 mph at times this afternoon. The
strongest winds will be in southern Illinois.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A chance of thunderstorms is forecast Monday through Tuesday. A
few storms may produce some strong wind gusts along the
Interstate 64 corridor late Monday into Monday evening. Otherwise,
lightning and locally heavy rainfall will be the primary
concerns.

A chance of thunderstorms is forecast for all or a portion of the
area Thursday through Saturday. Locally heavy rainfall and
lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS

In the hours before

Special weather statement, Apr 9, 8:34 AM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
934 AM CDT Sun Apr 9 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-092115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
934 AM CDT Sun Apr 9 2017

...Strong gusty south winds are expected this afternoon...

Windy conditions are expected to develop today. The strongest
winds are expected to occur over southern Illinois and southeast
Missouri, where sustained winds from 20 to 25 mph are expected for
a few hours. Wind gusts will be from 35 to 40 mph at times.

Winds will not be as strong across most of southwest Indiana and
western Kentucky, where gusts should be mainly from 30 to 35 mph
this afternoon. However, the relative humidity will be lower in
those areas, which will result in elevated fire danger. Refrain
from outdoor burning until wind speeds decrease or moisture
increases.

Conditions on area lakes and rivers will be hazardous for small
craft. Drivers of high profile vehicles may experience some
difficulty handling their vehicles, especially in wide open areas
where the wind is unobstructed.

MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
April 9, 11:00 AM CST to 4:00 PM CST
Where
Alexander forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Union

When
April 9, 11:00 AM CST to 4:00 PM CST
Where
Union forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
April 9, 11:00 AM CST to 4:00 PM CST
Where
Jackson forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
April 9, 11:00 AM CST to 4:00 PM CST
Where
Williamson forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
April 9, 11:00 AM CST to 4:00 PM CST
Where
Franklin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
April 9, 11:00 AM CST to 4:00 PM CST
Where
Perry forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
April 9, 11:00 AM CST to 4:00 PM CST
Where
Jefferson forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690223, 690224, 690225, 690226, 690227, 690228, 690229.